Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Reno, NV

July 17, 2014Douglas County, Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 17, 2014, 1:12 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2014, 1:12 PM PDT (20:12 UTC)
Expired
Jul 17, 2014, 4:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 93 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:15 PM PDTFLASH FLOOD2 E Holbrook Junction, NVEAST FORK FIRE REPORTED FLASH FLOODING IN THE TOPAZ RANCH ESTATES AREA YESTERDAY. MINOR LANDSCAPE DAMAGE AND LIGHT DEBRIS FLOW WAS NOTED IN REPORT AND PHOTOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WGUS55 KREV 172012
FFWREV
NVC005-019-172300-
/O.NEW.KREV.FF.W.0008.140717T2012Z-140717T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
112 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DOUGLAS COUNTY IN WESTERN NEVADA...
  WEST CENTRAL LYON COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE BISON FIRE BURN SCAR...

* UNTIL 400 PM PDT

* AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE BISON FIRE BURN SCAR. THIS 
  STORM IS PRODUCING HEAVY RAINFALL OF ONE INCH OR MORE AN HOUR      
  WHICH WILL LEAD TO RAPID RUNOFF OF MUD AND DEBRIS INTO PORTION OF  
  THE SMITH VALLEY AND CENTRAL DOUGLAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES 
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN BOULDERS...BURNED TREES...AND 
LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. 
PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3908 11966 3908 11927 3886 11931 3869 11941
      3873 11960

$$

TOLBY
2 follow-up statements
548 
WGUS75 KREV 172133
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
233 PM PDT THU JUL 17 2014

NVC005-019-172300-
/O.CON.KREV.FF.W.0008.000000T0000Z-140717T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NV-LYON NV-
233 PM PDT THU JUL 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR WEST 
CENTRAL LYON AND EASTERN DOUGLAS COUNTIES...INCLUDING HOLBROOK 
JUNCTION AND THE BISON BURN SCAR.

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
RADAR INDICATES ONE TO TWO INCHES OF RAIN HAS FALLEN NEAR HOLBROOK 
JUNCTION AND THREE QUARTERS OF AN INCH OVER THE BISON BURN SCAR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLBROOK 
JUNCTION AND ARTESIA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASH OUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3908 11966 3908 11927 3886 11931 3869 11941
      3873 11960

$$

TOLBY
696 
WGUS75 KREV 172253
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
353 PM PDT THU JUL 17 2014

NVC005-019-172301-
/O.EXP.KREV.FF.W.0008.000000T0000Z-140717T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NV-LYON NV-
353 PM PDT THU JUL 17 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR WEST CENTRAL
LYON AND EASTERN DOUGLAS COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE 
DISSIPATED...WITH A DIMINISHING FLASH FLOOD THREAT. SOME RUNOFF AND 
FLOODING OF LOW SPOTS MAY CONTINUE THROUGH 5 PM, ESPECIALLY AROUND 
THE HOLBROOK JUNCTION AND TOPAZ RANCH ESTATES AREA WHERE RADAR HAS 
ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAS FALLEN.

IF YOU HAVE SEEN FLOODING IN THIS AREA, POST A PICTURE TO OUR 
NATIONAL WEATHER SERVICE RENO FACEBOOK PAGE OR OUR TWITTER FEED.

LAT...LON 3908 11966 3908 11927 3886 11931 3869 11941
      3873 11960

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:21 AM PDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 7:21 AM PDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
721 AM PDT THU JUL 17 2014

.UPDATE...
A LINE OF SHOWERS AND THUNDERSTORMS EXTENDS FROM ALTURAS TO MT
SHASTA TO ARCATA IS MOVING EAST TOWARD THE SURPRISE VALLEY AND
NORTHERN WASHOE COUNTY. LIGHT TO MODERATE RAIN HAS BEEN REPORTED
IN THIS BAND, THOUGH THE STRONGER CELLS MAY PRODUCE BRIEF HEAVY
RAIN OVER FAR NORTHERN LASSEN COUNTY, THE SURPRISE VALLEY AND
NORTHERN WASHOE COUNTY. BRONG

&&

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS THROUGH WEEK'S
END. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND
WESTERN NEVADA THROUGH FRIDAY. EARLY NEXT WEEK, LOW PRESSURE
APPROACHING THE PACIFIC NORTHWEST WILL BRING A DRYING TREND AND
BREEZY WINDS.

&&

.PREVIOUS DISCUSSION... /ISSUED 258 AM PDT THU JUL 17 2014/

SHORT TERM...
ISOLATED TO SCATTERED, MAINLY DIURNALLY-LINKED THUNDERSTORMS ARE
ONCE AGAIN ON TAP FOR THE EASTERN SIERRA AND WESTERN NEVADA AS
HIGH MOISTURE REMAINS IN PLACE. THE ONLY CHANGE OVER RECENT DAYS
WILL BE THE STEERING FLOW ALOFT WHICH IS PROGGED TO BE A BIT
STRONGER FROM THE SOUTHWEST AND WEST, ESPECIALLY NORTH OF
INTERSTATE 80, AS A WEAK UPPER DISTURBANCE MOVES THROUGH OREGON.
THE INCREASED FLOW CAN REDUCE THE POTENTIAL FOR FLASH FLOODING.
HOWEVER, IT CAN ALSO BRING BETTER LOW LEVEL CONVERGENCE TO THE LEE
OF THE SIERRA AND ACROSS NORTHERN LASSEN COUNTY WHICH CAN AID THE
DEVELOPMENT OF STRONGER THUNDERSTORMS AND HEAVY RAIN (GIVEN HIGH
PWATS). THIS COULD BE AN ISSUE IN AREAS THAT HAVE ALREADY RECEIVED
HEAVY RAINS OF LATE, INCLUDING SOUTH OF I-80 IN FAR WESTERN NEVADA
AND DOWN INTO ALPINE/MONO COUNTIES, AS WELL AS SOUTH OF HIGHWAY 50
IN WEST-CENTRAL NEVADA. THEREFORE, THE FLASH FLOOD WATCH REMAINS
IN EFFECT FOR THOSE AREAS TODAY.

FURTHER NORTH, HEAVY RAINS HAVE BEEN MUCH MORE ISOLATED AND MAINLY
IN THE LASSEN CONVERGENCE ZONE. THUNDERSTORMS WHICH FORM NORTH OF
I-80 TODAY COULD CERTAINLY DROP HEAVY RAIN, HOWEVER THE COVERAGE
LOOKS TO BE MORE ISOLATED OVERALL (MAIN BAND IN NORTHERN LASSEN
AND POSSIBLY OUT INTO NORTHERN WASHOE COUNTY). WITH NO RECENT
SIGNIFICANT RAIN ACROSS THE SURPRISE VALLEY AND NORTHERN WASHOE
COUNTY, I HAVE DECIDED TO DROP THE FLASH FLOOD WATCH THERE. I HAVE
LEFT UP THE WATCH FOR MUCH OF EASTERN PLUMAS, LASSEN, AND SIERRA
COUNTIES GIVEN SOME RECENT THUNDERSTORM RAIN BUT THE CHANCE FOR
FLASH FLOODING LOOKS CONSIDERABLY LOWER THAN FURTHER SOUTH.

FRIDAY DOES NOT LOOKS TOO DIFFERENT THAN TODAY WITH A SOUTHWEST-
WEST STEERING FLOW TO PUSH CONVECTION OFF THE NORTHERN SIERRA
CREST BY LATE AFTERNOON. MOISTURE REMAINS QUITE ELEVATED SO A FEW
STRONG STORMS WITH HEAVY RAIN ARE CERTAINLY POSSIBLE, WITH THE
THREAT FOR FLASH FLOODING IN AREAS WHICH HAVE RECEIVED HEAVY
RAINFALL LATELY. THEREFORE, THE FLASH FLOOD WATCH CONTINUES FOR
THE SIERRA SOUTH OF HIGHWAY 50 AND OUT INTO PORTIONS OF WESTERN
NEVADA ON FRIDAY.

SATURDAY, THE WEST-SOUTHWEST STEERING FLOW GIVING STORMS A BIT
MORE MOTION ON THURSDAY AND FRIDAY IS PROGGED TO DIE OFF AND TURN
MORE SOUTHERLY AS AN UPPER RIDGE NOSES IN FROM SOUTHEAST NEVADA.
RELATIVELY HIGH PWATS REMAIN IN PLACE SO THE BROKEN RECORD
CONTINUES...SOME STORMS COULD DROP HEAVY RAIN IN THE AFTERNOON AND
EVENING. SNYDER

LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE PATTERN FOR THE LONG TERM REMAINS TIED TO HOW FAR SOUTH AND
INLAND THE PACIFIC NORTHWEST TROUGH BECOMES. THE LATEST 00Z RUNS OF
THE GFS/EC ARE MUCH FURTHER NORTH AND WEAKER THIS MORNING,
ESPECIALLY FOR SUNDAY/MONDAY. IN FACT, THE ENSEMBLES ARE ALSO
SHOWING GOOD SUPPORT FOR THIS WEAKER SOLUTION. WHILE THERE IS A
DECENT AMOUNT OF SPREAD WITH THE UPPER LOW HEADING INTO BRITISH
COLUMBIA, THERE IS LOWER THAN AVERAGE SPREAD ACROSS NEVADA, NRN
CALIFORNIA AND OREGON. THUS, WITH THIS IDEA, WILL TREND THE FORECAST
IN THIS DIRECTION.

FOR SUNDAY, WITH THE RIDGE HOLDING ON YET ANOTHER DAY AND THE
PREDICTED TRANSITION TO WEST WINDS MUCH SLOWER, HAVE ADDED
CONVECTION ALMOST AREA WIDE. EC/GFS ALSO SHOW A WAVE MOVING UP FROM
THE SOUTH ON THE WEST SIDE OF THE RIDGE. THIS WILL HAVE TO BE WATCH
FOR STRONGER CONVECTION OR POSSIBLE NOCTURNAL CONVECTION SUNDAY
NIGHT. STILL EXPECT STORMS TO BE WET AS MOISTURE ONLY SLOWLY
DIMINISHES.

FOR MONDAY AND TUESDAY, IT LOOKS LIKE WE WILL SEE A RETURN TO A MORE
TYPICAL AFTERNOON ZEPHYR ALONG THE SIERRA AND WESTERN NEVADA. WITH
DRIER AIR COMING IN ON SSW FLOW ALOFT, DO NOT EXPECT ANY CONVECTION.
AS FAR AS THE WINDS, WITH THE MODELS BACKING OFF CRITICAL WINDS FOR
FIRE WX APPEAR LESS LIKELY THIS MORNING. TEMPERATURES WILL REMAIN
NEAR AVERAGE BOTH DAYS IF NOT SLIGHTLY BELOW.

THE STRONG RIDGE OVER COLORADO IS THEN EXPECTED TO EXPAND WESTWARD
WITH A POSSIBLE RETURN TO HOT TEMPERATURES LATE NEXT WEEK. IT
APPEARS IT WILL REMAIN DRY THOUGH AS THE RIDGE AXIS REMAINS TO THE
SOUTH AND THE FLOW ALOFT REMAINS WSW THROUGH FRIDAY. SO STILL EXPECT
SOME ZEPHYR WINDS AS TEMPERATURES CLIMB UPWARD.

AVIATION...
THUNDERSTORMS WILL BE THE MAIN FOCUS THROUGH SATURDAY WITH THE MAIN
THREATS BEING LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS, AND
SMALL HAIL.

THUNDERSTORMS WILL BE POSSIBLE FROM 19Z THRU 04Z THIS EVENING WITH
THE BEST THREAT SOUTHEAST OF A SUSANVILLE-GERLACH LINE WITH MORE
ISOLATED STORMS ELSEWHERE. EXPECT SLOW CLEARING TONIGHT WITH A
REPEAT ON FRIDAY. AT THIS TIME, BOTH TODAY AND FRIDAY ARE EXPECTED
TO BE QUITE ACTIVE WITH NUMEROUS THUNDERSTORMS AROUND THE MAJOR
TERMINALS OF RENO-TAHOE AND NEAR KMMH. A SLOW DECREASE IN
THUNDERSTORMS IS EXPECTED THIS WEEKEND ALTHOUGH THE THREAT WILL
REMAIN. WALLMANN/FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH FRIDAY EVENING NVZ001-002.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING NVZ003.

CA...FLASH FLOOD WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING CAZ071.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 17, 12:26 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1226 PM PDT THU JUL 17 2014

NVZ001-172015-
MINERAL AND SOUTHERN LYON COUNTIES-
1226 PM PDT THU JUL 17 2014

...STRONG THUNDERSTORM NEAR SWEETWATER SUMMIT...

AT 1220 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF WALKER...OR 5 MILES
WEST OF HIGHWAY 338 AND MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...SWEETWATER SUMMIT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3872 11913 3850 11907 3848 11926 3854 11932
      3864 11932 3865 11935 3866 11935
TIME...MOT...LOC 1924Z 258DEG 5KT 3858 11928

TOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:40 PM PDTSpecial Weather StatementREVChurchill80 min
Jul 16, 6:10 PM PDTSpecial Weather StatementREV35 min
Jul 16, 6:31 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 16, 6:57 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 16, 8:07 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 17, 12:26 PM PDTSpecial Weather StatementREVLyon49 min
Jul 17, 2:45 PM PDTSpecial Weather StatementREV60 min
Jul 17, 3:17 PM PDTSevere Thunderstorm WarningREVDouglas, Washoe43 min
Jul 17, 4:04 PM PDTSpecial Weather StatementREV86 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.